Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 2020, 9:55 PM MDT for Las Animas County, Colorado. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2020, 9:55 PM MDT (03:55 UTC)
- Expired
- Jun 18, 2020, 11:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:57 PM MDT | TSTM WND GST 67 | 2 Ese Hoehne, CO | |
| Jun 18, 10:13 PM MDT | HAIL 1 | 4 Se Hoehne, CO | STORM CHASER INDICATING HAIL OF 1 TO 2 INCHES DEEP ON HWY 160 (3 MILES EAST OF JUNCTION WITH HWY 350). BIGGEST STONE WAS 1 INCH IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2406 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WUUS55 KPUB 190355
SVRPUB
COC071-190500-
/O.NEW.KPUB.SV.W.0065.200619T0355Z-200619T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
955 PM MDT Thu Jun 18 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Las Animas County in southeastern Colorado...
* Until 1100 PM MDT.
* At 955 PM MDT, a severe thunderstorm was located near Hoehne, or 13
miles northeast of Trinidad, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tyrone, Model and Hoehne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3716 10432 3732 10444 3754 10410 3726 10389
TIME...MOT...LOC 0355Z 240DEG 15KT 3726 10430
HAIL...1.00IN
WIND...60MPH
$$
RODRIGUEZ3 follow-up statements
916
WWUS55 KPUB 190411
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1011 PM MDT Thu Jun 18 2020
COC071-190500-
/O.CON.KPUB.SV.W.0065.000000T0000Z-200619T0500Z/
Las Animas CO-
1011 PM MDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...
At 1010 PM MDT, a severe thunderstorm was located near Model, or 17
miles northeast of Trinidad, moving northeast at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Tyrone, Model and Hoehne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3716 10432 3732 10444 3754 10410 3726 10389
TIME...MOT...LOC 0410Z 240DEG 15KT 3729 10423
HAIL...1.00IN
WIND...70MPH
$$
RODRIGUEZ595
WWUS55 KPUB 190428
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1028 PM MDT Thu Jun 18 2020
COC071-190500-
/O.CON.KPUB.SV.W.0065.000000T0000Z-200619T0500Z/
Las Animas CO-
1028 PM MDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...
At 1028 PM MDT, a severe thunderstorm was located near Model, or 24
miles northeast of Trinidad, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Tyrone and Model.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3718 10423 3737 10436 3754 10410 3726 10389
TIME...MOT...LOC 0428Z 240DEG 17KT 3734 10411
HAIL...1.00IN
WIND...70MPH
$$
RODRIGUEZ567
WWUS55 KPUB 190454
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
1054 PM MDT Thu Jun 18 2020
COC071-190503-
/O.EXP.KPUB.SV.W.0065.000000T0000Z-200619T0500Z/
Las Animas CO-
1054 PM MDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY WILL
EXPIRE AT 1100 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However hail, gusty winds and heavy rain are
still possible with this thunderstorm.
LAT...LON 3718 10423 3737 10436 3754 10410 3726 10389
TIME...MOT...LOC 0453Z 250DEG 15KT 3736 10398
$$
RODRIGUEZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:09 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 18, 8:09 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 809 PM MDT Thu Jun 18 2020 .UPDATE... Issued at 809 PM MDT Thu Jun 18 2020 Updated to expire the red flag warning for the San Luis Valley. && .SHORT TERM...(This evening through Friday) Issued at 242 PM MDT Thu Jun 18 2020 ...Increasing chance for thunderstorms overnight and into Friday... Nice break from the heat across the eastern mountains and plains today in the wake of the cold front early this morning, with mid- afternoon readings in the 70s/80s at most locations. Mountains and interior valleys have seen less cooling, though readings were still a few degf cooler than yesterday. Starting to see some showers develop over the central mountains ahead of approaching upper trough as of 21z, and expect these to expand eastward and strengthen as they move into the Pikes Peak region this evening. Also expect precip to break out over the eastern plains in the late evening and overnight hours as warm air advection lift spreads northward and low level moisture continues to increase as ely surface winds persist. Doesn't look like we'll have enough instability for severe storms, though a few stronger cells with at least small hail look possible. Activity tapers off to showers at most locations toward sunrise, with highest pops over the far sern plains and across the central mountains. Ingredients coming together for fairly widespread and strong tsra across the I-25 corridor and eastern plains on Friday, as well defined upper wave crosses the state, and low level flow maintains an easterly component through the day. 0-6km shear looks favorable for severe storms with 45-55 kts over the plains in the afternoon. Main question is amount of instability available, as surface air mass remains rather cloudy/cool in the wake of early morning precip, and may take much of the day to recover and realize max instability. Still appears areas along/west of I-25 will clear enough to see CAPE climb into the 500-1000 j/kg range, leading to storm initiation by mid-afternoon, with steering flow taking storms onto the plains in the late afternoon/evening. SWODY2 with marginal risk looks good for areas from I-25 eastward, as strong shear/steep lapse rates and dynamic lift from approaching wave work to overcome less than ideal instability. Models point to Pikes Peak region/El Paso county for best chance of stronger storms/heavier rain, though quick peak at 18z HRRR shows stronger cells in Pueblo County and down around Trinidad also. In addition to severe threat, we'll have to watch eastern mountain burn scars for flooding, as rainfall rates could be fairly high under any stronger convection. Expect another cool day area-wide, with max temps in the 60s/70s across much of the region. .LONG TERM...(Friday night through Thursday) Issued at 242 PM MDT Thu Jun 18 2020 Main concern this period will be increasing chances of showers and thunderstorms over the region as NW flow will dominate the mid level flow pattern during this long term forecast period. The combination of the NW flow aloft, a few disturbances moving across the region combined with upslope flow will allow for the potential for a 2-3 days of strong storms. This period should start off with a bang as I anticipate a cluster of showers and storms to be ongoing at the beginning of this period (6 PM tomorrow). Fairly impressive short wave and upslope flow should allow for storms to develop tomorrow. The uncertainty at this time is how strong will the convection be? Shear is not going to be an issue tomorrow evening over the plains, but will there be enough CAPE in place for sustained convection?? The more stout an updraft we can get the better the potential for strong to severe storms. Lastest SWODY2 has moved the marginal risk back to the mtns and this looks realistic. In a nutshell, the more CAPE we can generate tomorrow the better chance for stronger storms tomorrow. SPC HREF shows some helicity tracks going across the region tomorrow so the potential is there, with the best potential at this time for the Raton Mesa as this area will likely see the best overall CAPE. Saturday, we should see much less storms and warmer temperatures as 80s should return to the plains and larger valleys. SPC has far EC CO in marginal and this will be possible, but expect storms will be more isolate than tomorrow evenings storms given less forcing. Sunday, should be dry and hot. Cant rule out an isolated high based storms but forcing will be minimal across the area, with the diurnal wind flow the main forcing for this date. For Monday, a weak front will likely come down the plains early in the day and sfc flow will become upslope by late afternoon. Expect we will see an uptick in storm coverage this day, mainly along the the mtns/plains interface. Cant rule out a strong storm or two. Rest of the period...NW flow will continue aloft. Temps at mid levels warm up so this should keep CAPE at relatively low levels, but it really is not expected to dry out too much, so expect we will see a chance of afternoon and evening storms over the region, with the best chance over the mtns/plains interface and I-25 corridor region. \/Hodanish && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 242 PM MDT Thu Jun 18 2020 At KALS, VFR the next 24 hrs, with a period of gusty southwest winds this afternoon and early evening. Low chance of a tsra with gusty winds after 20z on Fri. At KCOS, VFR today and this evening with gradually lowering VFR cigs late afternoon into Friday morning. Convection will develop late this afternoon over the mountains north and west of KCOS, and continue overnight. Will include a vcsh mention from late evening into Friday morning, with a period of MVFR cigs possible toward 10z- 12z. On Friday, tsra likely from about 20z onward as upper level weather system moves across the area, and a few strong/severe storms with hail and strong winds are possible. At KPUB, VFR today and this evening with gradually lowering VFR cigs after sunset. Convection develops mainly east of the terminal overnight, though activity will be close enough to warrant a vcsh mention from 05z onward. Area could see a period of MVFR cigs toward 10z-12z as easterly upslope flow persists. On Friday, tsra likely from about 21z onward as upper level weather system moves across the area, and a few strong/severe storms are possible. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MW SHORT TERM...PETERSEN LONG TERM...HODANISH AVIATION...PETERSEN
Hazardous weather outlook, Jun 18, 9:03 PM MDT, 52 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 903 PM MDT Thu Jun 18 2020 COZ058>089-093>099-200230- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 903 PM MDT Thu Jun 18 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Scattered thunderstorms over and near the mountains this evening will continue to push east across the I-25 Corridor and out across the southeast plains through tonight. A few storms across the southeast plains, especially south and east of a Trinidad to La Junta line, could be strong producing locally heavy rainfall, gusty winds to around 50 mph, and hail up to size of nickels. Otherwise, the main thunderstorm risks will be cloud to ground lightning and gusty outflow winds up to 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected over much of the area on Friday, with the main storm risks being lightning and strong wind gusts. However, there will be the potential for one or two severe storms, mainly over the southeast plains south of Highway 50 in the late afternoon and evening, with the main severe risks being wind gusts around 60 mph and hail the size of quarters. Isolated storms will be possible each afternoon and evening from Saturday through Monday, mostly over the central, and eastern mountains and the adjacent lower elevations. Tuesday and Wednesday, it looks like scattered thunderstorms will be possible across much of southeast and south central Colorado, with a few strong storms possible. The main storm risks each day will be wind gusts up to 50 mph and cloud to ground lighting, but some of the stronger storms could also produce hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible tonight across the southeast plains. 23/23
In the hours before
Special weather statement, Jun 18, 8:59 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Pueblo CO 859 PM MDT Thu Jun 18 2020 COZ074-088-190400- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 859 PM MDT Thu Jun 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 1000 PM MDT... At 859 PM MDT, Doppler radar was tracking a strong thunderstorm over Trinidad, moving northeast at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Trinidad, Cokedale, Starkville and Hoehne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3702 10459 3721 10471 3740 10433 3713 10414 TIME...MOT...LOC 0259Z 243DEG 16KT 3716 10456 RODRIGUEZ
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:59 PM MDT | Special Weather Statement | PUB | Las Animas | 61 min |
| Jun 18, 9:05 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 55 min |
| Jun 18, 10:56 PM MDT | Special Weather Statement | PUB | Las Animas | 49 min |
| Jun 18, 11:09 PM MDT | Areal Flood Warning | PUB | Las Animas | 3 hr |
| Jun 18, 11:45 PM MDT | Special Weather Statement | PUB | Las Animas | 60 min |
| Jun 19, 12:45 AM MDT | Special Weather Statement | PUB | Bent | 45 min |
| Jun 19, 1:00 AM MDT | Special Weather Statement | PUB | Las Animas | 45 min |
| Jun 19, 1:23 AM MDT | Special Weather Statement | PUB | Prowers | 37 min |
| Jun 19, 9:13 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more | 6 hr |
| Jun 19, 11:47 AM MDT | Special Weather Statement | PUB | Saguache | 28 min |
| Jun 19, 12:13 PM MDT | Special Weather Statement | PUB | Saguache | 32 min |
| Jun 19, 12:28 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 32 min |
| Jun 19, 2:21 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Jun 19, 2:26 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jun 19, 2:43 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
| Jun 19, 2:56 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jun 19, 3:08 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 52 min |
| Jun 19, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 53 min |
| Jun 19, 4:36 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 39 min |
| Jun 19, 5:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.